Strong Wind, Kewaunee
- When
- December 5, 4:00 PM CST to December 6, 2:30 AM CST
- Where
- Kewaunee forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
A powerful cold front moved through central and eastern Wisconsin during the late afternoon and evening. Gusty winds accompanied showers and thunderstorms ahead of the front and continued as cold air moved into the region after the frontal passage.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A powerful cold front moved through central and eastern Wisconsin during the late afternoon and evening. Gusty winds accompanied showers and thunderstorms ahead of the front and continued as cold air moved into the region after the frontal passage. The strong winds behind the front downed trees and power lines across northeast and north-central Wisconsin, knocking out power to about 4,000 customers. The strong winds caused large pieces of metal to become detached from a skywalk under construction in Antigo (Langlade co.). One vehicle was damaged by the falling pieces of metal.The strongest gusts recorded were at 55 mph at Rhinelander (Oneida co.) and 3 miles southeast of Hortonville (Outagamie co.), 48 mph at Sturgeon Bay (Door co.) and Eagle River (Vilas co.) and 47 mph at Antigo (Langlade co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 5, 3:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CST WED DEC 5 2001 MAIN FCST CHALLENGE IS THE MDLS HANDLING OF WK SHRTWVS MOVG ACROSS THE COUNTRY RIGHT THRU THE UPCOMING WEEKEND. HARD TO PINPOINT ANY PCPN TIMING AS MDLS USUALLY HAVE TROUBLE WITH LOCATION AND STRENGTH. RECORD WARMTH AND DEW PTS IN THE 50S AHD OF STG CDFNT PROMPTED THE ISSUANCE OF SVR TSTM WARNINGS THIS AFTERNOON. NOT EXACTLY A COMMON OCCURRENCE OVR NE WI THIS TIME OF YR. CDFNT OVR WRN WI AT MID- AFTERNOON...WL SWEEP ACROSS THE REMAINDER OF THE STATE EARLY THIS EVENING...THUS HAD TO LEAVE PCPN WORDING IN FOR EARLY TNGT. MUCH DIFFERENT AIRMASS TO TAKE OVR THE RGN STARTING LTR TNGT AS DOMINATE SE U.S. UPR RDG GETS FLATTENED A BIT BY PERSISTENT SHRTWVS MOVG OVR DEVELOPING UPR RDG OVR THE WEST COAST. STG SUBSIDENCE AND DVM TO SWEEP IN BEHIND FNT...THUS CLDS SHOULD DECREASE TNGT. TOYED WITH THE IDEA OF A WND ADVY AS 8H WNDS CRANK TO 60 MPH. WAS NOT CONVINCED THAT THESE WNDS COULD BE REALIZED AT THE SFC AT NGT...THUS LEFT WINDY CONDITIONS IN FOR NOW. ON THU...MDLS HINT AT SHRTWV DROPPING SE THRU THE UPR MIDWEST AND SRN GREAT LKS. AVN THE ONLY MDL TO PRODUCE ANY QPF (AND THAT IS ONLY A FEW HUNDREDTHS OF AN INCH)...AND LOW-LVLS OF THE ATM LOOK TO BE DRY...SO WL KEEP FCST DRY FOR NOW. THE NXT SERIES OF WK SHRWVS COMES ON FRI. AGAIN...ETA AND AVN HAVE DIFFERENCES ON PLACEMENT OF THE SHRTWVS AND AMT OF MSTR AVBL. WL KEEP CHC POPS FOR SNOW (MIXED WITH RAIN SRN SECTIONS OF FCST AREA) AS UPR TROF SHARPENS UP A BIT. THE WEEKEND FCST STILL MUDDLED AS EXTENDED MDLS CONT TO DIFFER ON FINAL SOLN. THEY DO AGREE ON BROAD UPR TROF MOVG ACROSS THE COUNTRY...HOWEVER SFC FTRS DIFFER QUITE A BIT. ANTICIPATE CHC OF PCPN ON SAT WITH PASSAGE OF UPR TROF...AND ON MON WITH PASSAGE OF CDFNT. NO BIG SNOWS EXPECTED AS GULF MSTR PRETTY MUCH CUT OFF. SHOULD SEE TEMPS CLIMB BACK ABV NORMAL AS HGTS RISE IN THE SE CORNER OF THE COUNTRY. TEMPS HAVE BEEN A ROYAL PAIN UNDER THIS UNSEASONABLY WARM REGIME WE HAVE BEEN UNDER. MDL GUID NOT MUCH HELP AS THEY TREND TOWARD CLIMO. HAVE TO GIVE CREDIT TO THE MAV WHO HAS BEEN MUCH THE BEST GUID DURING THIS WARM SPELL. OTHER THAN THE FAN BEING TOO WARM TNGT...GUID VALUES NOT TERRIBLY DIFFERENT AND STAYED IN THE BALLPARK. .GRB...NONE. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CST WED DEC 5 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON. THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE... AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60 MPH. THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40 MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT MOVES THROUGH. SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CST WED DEC 5 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON. THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE... AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60 MPH. THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40 MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT MOVES THROUGH. SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST WED DEC 5 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM FLORENCE WI 1 INCH HAIL
12/05/01 FLORENCE HAIL UP TO 1 INCH IN
DIAMETER IN THE FLORENCE
AREA. REPORTED BY THE
HIGHWAY COMMISSION.
JKL/RDMThe national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273371, 5273372, 5273373, 5275074, 5275075, 5275076, 5275077, 5275078, 5275079, 5275080, 5275081, 5275082, 5275083, 5275084, 5275085, 5275086, 5275087, 5275088, 5275089, 5275090, 5275091, 5275092.